South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 1, 2011

August 1, 2011 · NWS UNR · 22 events in 5 counties and zones

A long-lived supercell thunderstorm developed over southwestern Harding and northern Butte Counties, then tracked eastward across northern Meade, southern Perkins, and central Ziebach Counties. Hail to the size of baseballs and 80 mph wind gusts caused minor damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm developed over southwestern Harding and northern Butte Counties, then tracked eastward across northern Meade, southern Perkins, and central Ziebach Counties. Hail to the size of baseballs and 80 mph wind gusts caused minor damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 8:08 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 8:08 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
908 AM MDT MON AUG 1 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS TROF MOVING THROUGH
WESTERN SOUTH DAKOTA...WITH WEAK LOW ALONG TROF OVER NORTHWEST
SOUTH DAKOTA. WATER VAPOR IMAGERY HAS SHORTWAVE OVER NRN UT/SW WY IN
MONSOON FLOW. SHORTWAVE MOVES INTO WESTERN DAKOTAS THIS
AFTERNOON/EVENING. SCATTERED THUNDERSTORMS EXPECTED. STRONGEST
SHEAR OVER NORTHWEST/CENTRAL SOUTH DAKOTA. INVERTED-V SOUNDINGS
INDICATE THAT BIGGEST THREAT WILL BE WIND GUSTS.

&&

.AVIATION...COLD FRONT WILL CROSS THE AREA LATE TODAY...PRODUCING
SCT TSTMS THIS AFTN AND EVENING. SKIES WILL BE VFR...WITH IFR/MVFR
VCNTY TSTMS. WINDS WILL BECOME NW...WITH SPEEDS REACHING 20-25 KT
ACRS WRN SD PLAINS.

&&

.PREV DISCUSSION... /ISSUED 300 AM MDT MON AUG 01 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF STRETCHING DOWN
FROM SOUTHERN SASKATCHEWAN INTO EASTERN MONTANA/WYOMING...WHILE HIGH
REMAINS OVER THE MIDWEST. UPPER LEVEL ANALYSIS PLACES PERSISTENT
HIGH OVER THE SOUTHERN PLAINS WITH MONSOONAL FLOW PUSHING INTO OUR
AREA. MOST OF THE OVERNIGHT CONVECTION HAS PUSHED TO THE
NORTHEAST...THOUGH A FEW LITTLE STRAY STORMS CONTINUE TO SLIDE
ACROSS THE CWA.

FOR TODAY...UNSETTLED PATTERN CONTINUES AS NEXT SHORT WAVE
APPROACHES THE AREA WHILE AFFILIATED COLD FRONT STARTS TO SLIDE
IN...BRINGING ANOTHER ROUND OF THUNDERSTORMS. STRONGEST INSTABILITY
REMAINS MAINLY OVER THE NRN/ERN CWFA WHICH...COMBINED WITH AMPLE
SHEAR...WILL POSSIBLY BRING ANOTHER ROUND OF SEVER WEATHER. EXPECT
STORMS TO BE TAMER ELSEWHERE...THOUGH A STRAY SEVERE STORM OR TWO
WILL NOT BE OUT OF THE QUESTION. TEMPERATURES WILL REMAIN HOT AND
HUMID AHEAD OF THE FRONT TOWARDS CNTRL/SRN SODAK...SO WILL KEEP HEAT
ADVISORY GOING. STORMS WILL TAPER OFF BY LATE TONIGHT AS FRONT
PUSHES OUT OF THE AREA.

ON TUESDAY...A QUIETER AND COOLER DAY IS ON TAP IN THE WAKE OF THE
FRONT AS A COOLER/DRIER AIRMASS SETTLES IN. WITH LIMITED INSTABILITY
ALONG WITH WEAK FORCING...EXPECT ANY ISOLD CONVECTION SHOULD BE
LIMITED TO HIGHER ELEVATIONS OF NERN WYO INTO THE BLKHLS VICINITY.
EXPECT CONVECTION COVERAGE TO INCREASE OVERNIGHT AS LOW LEVEL JET
INCREASES AND STRONG THETA-E ADVECTION DEVELOPS OVER THE AREA.

FOR WEDNESDAY...MONSOONAL FLOW RETURNS TO THE AREA BRINGING CHANCES
FOR THUNDERSTORMS THROUGH THE DAY INTO THE EVENING. TEMPERATURES
WILL REMAIN NEAR AVERAGE.

EXTENDED...ZONAL FLOW CARRYING SHORT WAVES WILL REMAIN OVER THE AREA
THROUGH FRIDAY. LONG WAVE TROF ALONG PACIFIC COAST WILL SEND A
STRONGER SHORT WAVE NORTHEASTWARD TOWARD THE PLAINS...THEN MOVES
ALONG NORTHERN US BORDER FRIDAY NIGHT INTO SATURDAY...WITH COLD
FRONT CROSSING THE PLAINS...WILL GIVE NWRN SD A HIGHER CHANCE OF
THUNDERSTORMS. AS WAVE MOVES TOWARD THE GREAT LAKES... UPPER RIDGE
BUILDS OVER THE ROCKIES...BUT WILL CONTINUE TO BRING SHORT WAVES
THROUGH THE FLOW. TEMPERATURES WILL REMAIN NEAR AVERAGE... SLIGHTLY
COOLER SAT AND SUN BEHIND THE FRONT...THEN WARM AGAIN AT THE
BEGINNING OF THE WEEK.

AVIATION...COLD FRONT WILL CROSS THE AREA TODAY...PRODUCING SCT
TSTMS THIS AFTN AND EVEN. SKIES WILL BE VFR...WITH IFR/MVFR VCNTY
TSTMS. WINDS WILL BECOME NW...WITH SPEEDS REACHING 20-25 KT ACRS WRN
SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Aug 1, 4:15 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
515 AM MDT MON AUG 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
515 AM MDT (615 AM CDT) MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER NORTHWEST INTO PARTS OF CENTRAL SOUTH DAKOTA...
PARTICULARLY NORTH AND EAST OF A LINE FROM BUFFALO TO PHILIP. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT
INDEX VALUES WILL REACH 100 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE UPCOMING
WEEKEND. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...AN OCCASIONAL SEVERE STORM WITH LARGE HAIL OR DAMAGING
WIND GUSTS REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 1, 7:28 AM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 AM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NNW DOWNTOWN SPEARFIS 44.54N 103.87W
07/31/2011  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

SMITH
Local storm report, Aug 1, 11:55 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             12 ENE LADNER           45.90N 103.50W
08/01/2011  E1.00 INCH       HARDING            SD   PUBLIC

1245 PM     TSTM WND GST     12 ENE LADNER           45.90N 103.50W
08/01/2011  E60.00 MPH       HARDING            SD   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Harding

When
August 1, 12:10 PM MST
Where
Harding County, 10.61 mi SSW of Harding
Measured
1 in hail
Reported by
Public
Coordinates
45.266, -103.936

Thunderstorm Wind, Harding

When
August 1, 12:10 PM MST
Where
Harding County, 10.61 mi SSW of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.266, -103.936

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
August 1, 1:20 PM MST
Where
Butte County, 1.9 mi WNW of Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.129, -103.307

Wind gusts were estimated at 60 mph.

Hail, Butte

When
August 1, 1:30 PM MST
Where
Butte County, Hoover
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.120, -103.270

Thunderstorm Wind, Butte

When
August 1, 1:30 PM MST
Where
Butte County, Hoover
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
45.120, -103.270

Winds blew down a granary, corral, large tree branches, and power lines at Hoover. A roof was blown off a barn.

Hail, Butte

When
August 1, 1:40 PM MST
Where
Butte County, 11.85 mi ESE of Hoover
Measured
3 in hail
Property damage
$10,000
Reported by
Public
Coordinates
45.053, -103.046

Thunderstorm Wind, Butte

When
August 1, 1:44 PM MST
Where
Butte County, 8.47 mi SE of Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.018, -103.173

A spotter reported 60 mph wind gusts.

Hail, Meade

When
August 1, 2:20 PM MST
Where
Meade County, 5.72 mi W of Maurine
Measured
1 in hail
Reported by
Public
Coordinates
45.022, -102.717

Thunderstorm Wind, Meade

When
August 1, 2:20 PM MST
Where
Meade County, 5.72 mi W of Maurine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.022, -102.717

Wind gusts were estimated at 60 mph.

Hail, Meade

When
August 1, 2:30 PM MST
Where
Meade County, 0.47 mi WSW of Maurine
Measured
1 in hail
Reported by
Public
Coordinates
45.018, -102.609

Thunderstorm Wind, Meade

When
August 1, 2:30 PM MST
Where
Meade County, 0.47 mi WSW of Maurine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.018, -102.609

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Meade

When
August 1, 2:45 PM MST
Where
Meade County, 4.89 mi E of Maurine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.028, -102.501

Large tree branches were broken by the wind.

Hail, Perkins

When
August 1, 2:50 PM MST
Where
Perkins County, 16.36 mi SW of Usta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.043, -102.393

Thunderstorm Wind, Perkins

When
August 1, 2:50 PM MST
Where
Perkins County, 16.36 mi SW of Usta
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.043, -102.393

Large tree branches were broken.

Thunderstorm Wind, Perkins

When
August 1, 3:15 PM MST
Where
Perkins County, 10.91 mi SSE of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.066, -102.119

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
August 1, 3:26 PM MST
Where
Meade County, (D07)faith Arpt
Measured
69 kt (79 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
45.030, -102.020

Minor wind damage occurred around Faith.

Thunderstorm Wind, Ziebach

When
August 1, 3:40 PM MST
Where
Ziebach County, 6.12 mi WNW of Red Elm
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.068, -101.893

Wind gusts were estimated at 70 mph.

Hail, Ziebach

When
August 1, 3:45 PM MST
Where
Ziebach County, 2.8 mi ENE of Red Elm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.070, -101.720

Thunderstorm Wind, Ziebach

When
August 1, 3:45 PM MST
Where
Ziebach County, 2.8 mi ENE of Red Elm
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.070, -101.720

A spotter estimated wind gusts reached 80 mph.

Hail, Ziebach

When
August 1, 3:55 PM MST
Where
Ziebach County, 4.97 mi NNW of Dupree
Measured
2.75 in hail
Reported by
Public
Coordinates
45.118, -101.612

Thunderstorm Wind, Ziebach

When
August 1, 3:55 PM MST
Where
Ziebach County, 4.97 mi NNW of Dupree
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
45.118, -101.612

The combination of large hail and strong wind caused damage.

Hail, Ziebach

When
August 1, 3:57 PM MST
Where
Ziebach County, Dupree
Measured
2.5 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
45.050, -101.580

The combination of large hail and 50 mph wind gusts caused damage throughout town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331255, 331256, 331257, 331258, 331259, 331260, 331261, 331262, 331264, 331267, 331268, 331270, 331276, 331278, 331286, 331279, 331288, 331291, 331293, 331302, 331305, 331306.